Texas, 2019

Drought in Texas, March 20 to 31, 2019

March 20 to 31, 2019 · NWS CRP · 3 events in 3 counties and zones

Very little rainfall occurred over the Brush Country through the first three months of 2019. Severe drought developed over northern portions of La Salle, McMullen and Webb Counties during the latter half of the month of March.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Very little rainfall occurred over the Brush Country through the first three months of 2019. Severe drought developed over northern portions of La Salle, McMullen and Webb Counties during the latter half of the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 19, 5:14 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Mar 19, 5:14 PM CST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
614 PM CDT Tue Mar 19 2019

.DISCUSSION...

Updated for 00Z aviation discussion.

&&

.AVIATION...

Cloud heights are beginning to lower across the area, especially
west where MVFR CIGS are now occurring. Expect MVFR conditions to
continue at LRD through the night, though lowering to under 2kft.
Other sites should keep a VFR CIG, but scattered lower clouds are
likely. A few showers will be possible at LRD, ALI and CRP sites
during the period, but chances not high enough to indicate more
than a VCSH. Generally light easterly winds are expected.

&&

.PREV DISCUSSION... /Issued 249 PM CDT Tue Mar 19 2019/

SHORT TERM (Tonight through Wednesday Night)...

Moisture/clouds will continue to thicken overnight as warm air
advection and isentropic upglide increase.  Light rain/sprinkles,
which is currently affecting the extreme SE areas this afternoon,
will slowly develop/move northwest overnight.  Will keep the best
POPs for the southern and far western areas where the best
isentropic upglide and strongest ESE LLJ (25-30 kt) will occur.
Further northeast, the airmass will remain too dry to support
precipitation.  As a ridge axis aloft gradually builds into the area
from late Wed afternoon through Thursday morning, rain chances will
gradually diminish from northeast to southwest.  Clouds will also
begin to break up during this timeframe, especially across the
northeast areas.  This should allow the VCT area to be the warmest
area of the CWA on Wed aftn and vice versa the coolest area
overnight each night.

Will continue the Coastal Flood Advisory through the early morning
hours from Port A southward.  Tides were averaging around 1.4 ft
above normal this afternoon.  If trends hold, then it will be very
close to reaching the 2 ft MSL local CFY criteria at the next 2 high
tides, this afternoon and in the early morning.

MARINE...

Total seas have been averaging closer to 8 feet this afternoon
across the offshore buoys. The WaveWatch and NWPS guidance
continue to have a negative bias of around 1 foot with this set-
up. Long fetch easterly swells of 4-5 ft and moderate gradient
flow will help to maintain SCA conditions through most of tonight.
Will extend these SCA conditions to the nearshore waters as well.
Seas should relax below SCA levels by Wed morning. A continued
relaxing of the gradient will continue as surface high pressure
builds over the NW Gulf by Wed evening.

Will also continue the high risk of rip currents through tonight
given the long period easterly swells and proximity to a full moon.

As low pressure begins to develop into the Southern Plains, expect
onshore flow to continue into Thursday, and moderate to strong
southerly flow by Friday and Saturday, building seas gradually into
the weekend. Scattered showers and thunderstorms are possible Friday
afternoon through Saturday evening.  Winds briefly let up late
Sunday into Monday, allowing seas to subside slightly, before winds
turn northerly and increase Monday evening behind a cold front. Sea
fog is expected to develop across bays and nearshore waters on
Saturday and potentially continue into early Monday.

LONG TERM (Thursday through Tuesday)...

Mid level ridging develops over the area on Thursday as a trough
moves into the California coast. A surface high remains over central
and southeast Texas, with some low level moisture inflow continuing
over far western counties.  Will keep isolated showers in the
forecast for Thursday and Friday for the Brush Country.

The chance of rain increases Friday night through early Sunday as
the upper trough heads east into the central plains and weak
disturbances rotate around the trough into south Texas. Will also
likely see sea fog develop through much of the weekend as warm air
moves over the cooler water. Temperatures will warm into the 80s for
much of the inland areas on Sunday and Monday ahead of a cold front.
Precipitation should move east on Monday as drier air filters in
behind the front. Sunny and cooler expected on Tuesday with gusty
north winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    57  71  55  72  58  /  20  20  10   0   0
Victoria          51  73  50  72  51  /  10  10  10   0   0
Laredo            57  69  57  72  59  /  30  30  30  20  10
Alice             56  71  54  74  56  /  20  30  10   0   0
Rockport          56  71  56  69  58  /  10  10  10   0   0
Cotulla           54  71  53  73  56  /  20  20  20   0   0
Kingsville        56  70  55  74  58  /  30  30  20   0   0
Navy Corpus       58  70  59  69  61  /  20  20  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Wednesday morning For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

     Coastal Flood Advisory until 4 AM CDT Wednesday For the
     following zones: Kleberg Islands...Nueces Islands.

GM...Small Craft Advisory until 8 AM CDT Wednesday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 4 AM CDT Wednesday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM.

&&

PH/83...AVIATION
Hazardous weather outlook, Mar 19, 3:23 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
423 PM CDT Tue Mar 19 2019

TXZ229>234-239>247-342>347-442-443-447-202130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
423 PM CDT Tue Mar 19 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

High Risk of Dangerous Rip Currents for the Gulf-facing beaches of
the Middle Texas Coast today and tonight.

Minor coastal flooding is expected along Beaches from Port Aransas
to Baffin Bay this afternoon and tonight at times of high tide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High Risk of Dangerous Rip Currents for the Gulf-facing beaches
may persist through Wednesday evening.

Scattered thunderstorms will be possible Friday through Saturday
night across south Texas. Isolated to scattered thunderstorms are
expected over the coastal plains on Sunday. Isolated thunderstorms
are possible across the Victorian crossroads on Monday. No severe
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-202130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
423 PM CDT Tue Mar 19 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Small Craft Advisory in effect for the offshore waters 20 to 60
nautical miles out for hazardous seas tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Friday through Saturday
night.

Sea fog over the bays and nearshore waters is expected Saturday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, La Salle

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought developed over the extreme northern part of La Salle County.

Drought, Webb

When
March 20, 12:00 AM CST to March 31, 6:00 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought developed over the extreme northwestern part of Webb County. The severe drought was alleviated by rainfall on the 31st.

Drought, McMullen

When
March 20, 12:00 AM CST to March 31, 6:00 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought developed over the northern part of McMullen County. The severe drought was alleviated by rainfall on the 31st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809532, 809533, 809534.